Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 4, 2008, 12:05 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2008, 12:05 AM HST (10:05 UTC)
- Expired
- Feb 4, 2008, 6:00 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 041006 FFWHFO HIC001-041300- /O.NEW.PHFO.FF.W.0011.080204T1005Z-080204T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1205 AM HST MON FEB 4 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 300 AM HST * AT 1156 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...OR ABOUT 46 MILES SOUTHEAST OF KAILUA-KONA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY...PAHALA AND PUNALUU. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 1926 15568 1930 15545 1912 15542 1897 15563 $$ CRAIG
1 follow-up statement
000 WGHW50 PHFO 041253 FFWHFO HIC001-041600- /O.EXT.PHFO.FF.W.0011.000000T0000Z-080204T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 255 AM HST MON FEB 4 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 600 AM HST * AT 250 AM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...OR ABOUT 44 MILES SOUTHEAST OF KAILUA-KONA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. HIGHWAY 19 REMAINS CLOSED AT KAWA FLATS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY AND PAHALA. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 1926 15568 1930 15545 1912 15542 1897 15563 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 8:30 PM HST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 3, 8:30 PM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN FEB 3 2008 .SYNOPSIS... ATMOSPHERIC CONDITIONS REMAIN UNSTABLE DUE TO AN UPPER LEVEL TROUGH WEST OF KAUAI. THE INFLUENCE OF THIS TROUGH WILL WEAKEN TUESDAY THROUGH WEDNESDAY SO A RETURN TO NORMAL TRADE WIND WEATHER IS EXPECTED BY MID WEEK. UNTIL THEN HOWEVER THERE IS STILL THE THREAT OF HEAVY RAIN AND THE POSSIBILITY OF FLOODING. && DISCUSSION... THE FORECAST OF ISOLATED CONVECTION THROUGH MONDAY OR MONDAY NIGHT LEAVES THE STATE UNDER THE THREAT OF HEAVY SHOWERS OR THUNDERSTORMS. SINCE TRADE WINDS ARE STILL BLOWING THE AREAS MORE AFFECTED TEND TO BE WINDWARD OR MOUNTAINS BUT HEAVY SHOWERS CAN ALSO MOVE ACROSS LEE AREAS. ACTIVITY OVER KAUAI WANED SUNDAY EVENING BUT INSTABILITY WILL REMAIN HIGH AND CONVECTIVE ACTIVITY COULD START AGAIN ESPECIALLY NEAR KAUAI THROUGH MONDAY. HEAVY PRECIPITATION DURING SUNDAY MOVED MORE SLOWLY OVER THAT ISLAND THAN THE OTHER SMALLER ISLANDS HENCE THE CONTINUED CONCERN FOR FLOODING THERE. THE EASTERN BIG ISLAND IS BEING CLOSELY MONITORED FOR ANY INCREASE SINCE SATURATED GROUND... CONTINUING PRECIPITATION SUNDAY AND PROBLEMS REMAINING FROM SATURDAY LEAVE THEM SUSCEPTIBLE FOR ADDITIONAL FLOODING. SUNDAY EVENING PRECIPITATION ACTIVITY ON RADAR HAS SHOWN SOME INCREASE OVER THE PUNA TO SOUTH POINT AREA... AND A SMALLER INCREASE OVER HAMAKUA DISTRICT. LITTLE CHANGE EXPECTED IN PREVIOUS FORECAST PACKAGE. && .PREV DISCUSSION 4 PM... A JET STREAM FLOWING ALONG THE SOUTHEAST FLANK OF THE UPPER TROUGH IS MAINTAINING UNSTABLE CONDITIONS... THE UPPER TROUGH WILL BEGIN TO DRIFT EASTWARD LATE TONIGHT AND MONDAY...WHILE THE JET STREAM MOVES LITTLE. AS A RESULT...HEAVY SHOWERS AND A CHANCE FOR THUNDERSTORMS WILL PERSIST STATE-WIDE...AND THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH MONDAY AFTERNOON. DEEP MOISTURE ASSOCIATED WITH THE UPPER TROUGH WILL MAINTAIN THE THREAT FOR ADDITIONAL SNOWFALL ON THE BIG ISLAND SUMMITS TONIGHT. THE FREEZING LEVEL ON THE AFTERNOON HILO SOUNDING HAS RISEN TO 13 KFT...WITH SUMMIT TEMPS HOVERING AROUND 0C AND LIQUID WATER SEEN ON THE SUMMIT CAMERAS. TEMPERATURES ON THE SUMMITS WILL FALL OVERNIGHT...MAINTAINING THE POSSIBILITY OF ADDITIONAL...WET SNOW FALL. THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 6 AM MONDAY. THE POTENTIAL FOR HEAVY SHOWERS WILL CONTINUE THROUGH THE MIDDLE OF THE WORK WEEK AS THE UPPER LEVEL TROUGH DRIFTS SLOWLY EASTWARD AND SLOWLY WEAKENS. THE COLDEST TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER TROUGH WILL REMAIN NORTH OF THE ISLANDS AT THIS TIME...BUT WITH 500 MB TEMPERATURES OVER THE STATE FORECAST TO RUN BETWEEN -10 TO -12 C...THE THREAT OF HEAVY SHOWERS WILL REMAIN...THOUGH SHOWER CHANCES WILL DIMINISH SLIGHTLY. THE UPPER TROUGH WILL MOVE OFF TO THE NORTHEAST OF THE STATE THURSDAY NIGHT AND FRIDAY...AND STABLE RIDGING ALOFT WILL NOSE IN FROM THE WEST. THIS WILL LEAD TO INCREASINGLY STABLE CONDITIONS DURING THE END OF THE WORK WEEK. HIGH PRESSURE FAR NORTH NORTHEAST OF THE STATE WILL MAINTAIN MODERATE TO LOCALLY FRESH TRADE WINDS THROUGH MID WEEK. THE HIGH WILL DRIFT EASTWARD FOR THE NEXT FEW DAYS...BUT ITS ASSOCIATED RIDGE WILL HOLD FIRM SEVERAL HUNDRED MILES NORTH OF THE ISLANDS. A FRONT PASSING NORTH OF THE STATE MAY WEAKEN THE RIDGE AND OUR TRADE WINDS SLIGHTLY ON THURSDAY...WITH MODERATE TRADES EXPECTED NEXT WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 600 PM HST MONDAY FOR ALL ISLANDS. HIGH SURF ADVISORY UNTIL 600 PM HST MONDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 600 PM HST MONDAY FOR MAALAEA BAY-SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS. && HOAG
In the hours before
Local storm report, Feb 3, 6:25 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
625 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD HANAPEPE 21.92N 159.59W
02/03/2008 KAUAI HI NWS EMPLOYEE
THROUGH CONTACT WITH KAUAI POLICE. A 40 FOOT MATSON
CONTAINER BROKE LOOSE AND FLOWED DOWNSTREAM THE HANAPEPE
RIVER CAUSING BACKUP OF THE RIVER. FLOODING IS OCCURING
FROM HANAPEPE TO WAIMEA. EVACUATIONS ARE IN ORDER FOR THE
HANAPEPE VALLEY. HEAVY DOWNPOURS ARE CONTINUING IN THE
WAIMEA VALLEY AND ARE CONSIDERING EVACUATIONS THERE.
&&
ELAULocal storm report, Feb 3, 7:53 PM HST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
753 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD HANAPEPE 21.92N 159.59W
02/03/2008 KAUAI HI NWS EMPLOYEE
HIGHWAY 50 AT THE HANAPEPE BRIDGE HAS BEEN CLOSED.
ADDITIONAL CARGO CONTAINERS HAVE BEEN DISLODGED AND ARE
FLOWING DOWNSTREAM ON THE HANAPEPE RIVER. VOLUNTARY
EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY.
&&
ELAULocal storm report, Feb 3, 7:56 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
756 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD HANALEI 22.21N 159.50W
02/03/2008 KAUAI HI EMERGENCY MNGR
HANALEI BRIDGE REMAINS CLOSED DUE TO FLOODING. WATER
LEVEL AT THE BRIDGE WAS 9.5 FEET ACCORDING TO KAUAI
POLICE.
&&
ELAULocal storm report, Feb 3, 9:00 PM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD HANAPEPE 21.92N 159.59W
02/03/2008 KAUAI HI EMERGENCY MNGR
A COUNTY BRIDGE ON THE HANAPEPE RIVER HAS BEEN CLOSED.
THIS BRIDGE MAY HAVE BEEN STRUCK BY AT LEAST 1 CARGO
CONTAINER THAT WAS DISLODGED ON THE RIVER. VOLUNTARY
EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY. THIS
IS AN UPDATE OF THE LSR ISSUED AT 753 PM FEB 03 2008.
&&
ELAU/HOUSTONLocal storm report, Feb 3, 9:11 PM HST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
911 PM HST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD N WAIMEA 21.96N 159.68W
02/03/2008 KAUAI IN KAUAI HI NWS EMPLOYEE
UPSLOPE FROM WAIMEA TOWN...AT 245 PM THE MAKAWELI RIVER
GAGE REPORTED A LEVEL OF 15.56 FEET. THIS EXCEEDS THE
RECORD PEAK OF 15.51 FEET OBSERVED THERE ON JAN 31 1975.
&&
ELAU/HOUSTONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:49 PM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Feb 4, 3:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Feb 4, 3:39 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 4, 6:14 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.